Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 14, 2009, 7:35 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2009, 7:35 AM HST (17:35 UTC)
- Expired
- Mar 14, 2009, 9:59 AM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
098
WGHW50 PHFO 141735
FFWHFO
HIC003-142030-
/O.NEW.PHFO.FF.W.0009.090314T1735Z-090314T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
735 AM HST SAT MAR 14 2009
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 1030 AM HST
* AT 729 AM HST...RADAR SHOWED HEAVY RAIN OVER SOUTH OAHU NEAR EWA
AND WAIPAHU. THE HEAVY RAIN WAS MOVING FROM SOUTHWEST TO
NORTHEAST ACROSS THE KOOLAUS AND INTO THE KANEOHE AREA. ADDITIONAL
HEAVY RAIN WILL CONTINUE TO AFFECT OAHU FOR THE NEXT SEVERAL HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIKELE...KUNIA...WAIPIO...WAIPAHU...PEARL CITY...MILILANI TOWN...
KANEOHE AND AIEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2149 15799 2144 15776 2126 15786 2127 15804
2131 15819
$$
KODAMA2 follow-up statements
383
WGHW70 PHFO 141908
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
808 AM HST SAT MAR 14 2009
HIC003-142030-
/O.CON.PHFO.FF.W.0009.000000T0000Z-090314T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
808 AM HST SAT MAR 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1030 AM HST...
A CALL FROM THE PUBLIC INDICATED A LANDSLIDE HAS OCCURRED AT KIPAPA
GULCH. EMERGENCY MANAGEMENT ALSO REPORTED A SMALL LANDSLIDE HAS
OCCURRED ON PALI HIGHWAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIKELE...
KUNIA...WAIPIO...WAIPAHU...PEARL CITY...MILILANI TOWN...KANEOHE AND
AIEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2149 15799 2144 15776 2126 15786 2127 15804
2131 15819
$$
KODAMA829
WGHW70 PHFO 141959
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
959 AM HST SAT MAR 14 2009
HIC003-142005-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-090314T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
959 AM HST SAT MAR 14 2009
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE
DIMINISHED IN COVERAGE AND DECREASED IN INTENSITY. THUS THE FLASH
FLOOD WARNING IS CANCELLED.
A FLOOD ADVISORY WILL BE ISSUED SHORTLY TO COVER MINOR FLOODING
ISSUES THAT MAY OCCUR OVER OAHU WITH THE ONGOING SHOWER ACTIVITY.
LAT...LON 2149 15799 2144 15776 2126 15786 2127 15804
2131 15819
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 4:00 AM HST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 14, 4:00 AM HST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SAT MAR 14 2009 .SYNOPSIS... A LOW FAR NORTH OF THE ISLANDS WILL MOVE CLOSE TO KAUAI OVER THE NEXT COUPLE OF DAYS AND SLOWLY DISSIPATE IN THE VICINITY EARLY NEXT WEEK. IT MAY BRING SOME UNSETTLED WEATHER TO THE ISLANDS TODAY. A TROUGH OF LOW PRESSURE WILL LINGER NEAR THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK...KEEPING WINDS LIGHTER. && .DISCUSSION... WEATHER CERTAINLY GOT MUCH MORE ACTIVE THIS EARLY MORNING FOR THE WESTERN ISLANDS ...AS RADAR IMAGERY SHOWS STRONGER RETURNS FROM RAIN CLOUDS IN THE OAHU VICINITY. LOW CLOUDS ASSOCIATED WITH THE LOW NORTH OF THE ISLANDS PERSIST OVER THE WESTERN ISLANDS SINCE LAST NIGHT. MORNING SOUNDING FROM LIHUE INDICATED THE AIR MASS HAS BECOME UNSTABLE WITH NO INVERSION AND DEEP MOISTURE EXTENDING TO NEAR 14K FT...WHILE HILO MORNING SOUNDING INDICATED A DRIER AIR MASS WITH MARGINAL STABILITY. THUS EXPECT UNSETTLED WEATHER TO AFFECT THE WESTERN MAIN HAWAIIAN ISLANDS FROM NIIHAU TO MAUI TODAY...WITH LOCALLY HEAVY SHOWERS AS WELL AS A SLIGHT CHANCE OF THUNDERSTORMS. BIG ISLAND WEATHER SHOULD SEE LESS ACTIVITIES...AS IT IS FURTHEST FROM THE LOW. STRONG WINDS PREVAIL AT THE SUMMITS OF MAUNA KEA AND MAUNA LOA EARLY THIS MORNING. FORECAST CHARTS INDICATE THESE STRONG WINDS WILL PERSIST AND MAY INCREASE AT TIMES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HENCE A WIND ADVISORY REMAINS IN EFFECT FOR THE SUMMITS OF THE BIG ISLAND THROUGH EARLY SUNDAY AT TIME. THIS LOW IS STILL EXPECTED TO MOVE NEAR KAUAI BY SUNDAY AND SLOWLY WEAKEN. A SURFACE LOW PRESSURE TROUGH IS EXPECTED TO PERSIST NEAR THE ISLANDS AT LEAST THROUGH THE MIDDLE OF THE NEXT WEEK. WINDS WILL BE LIGHT WITH LAND AND SEA BREEZES TO BECOME MORE PROMINENT THEN. AIR MASS WILL REMAIN SOMEWHAT UNSTABLE NEXT WEEK...THUS EXPECT THE CONVECTIVE TYPE WEATHER REGIME NEXT WEEK TO BRING SHOWERS TO THE INTERIOR AND WINDWARD SECTIONS DURING AFTERNOON AND EVENING HOURS...WITH SOME CLEARING OVERNIGHTS. LOOKS LIKE THE TRADES MAY FINALLY RETURN TOWARDS NEXT WEEKEND. IN FACT...LATEST FORECAST CHARTS INDICATE RATHER STRONG TRADE WINDS TO DEVELOP OVER THE ISLANDS...AS THE DIFFERENT LONG RANGE MODELS SHOW SIMILAR TREND. && .MARINE... THE LARGE BUT RELATIVELY SHORT PERIOD NORTH SWELL CONTINUES TO AFFECT NORTH AND EAST FACING SHORES OF THE ISLANDS THIS MORNING. BUOY READINGS IN THE KAILUA BAY REMAIN QUITE ELEVATED SINCE YESTERDAY EVENING. DO EXPECT THE SWELL TO DECLINE BY LATE THIS AFTERNOON. HENCE HIGH SURF WARNING CONTINUES FOR THE NORTH AND EAST FACING SHORES OF MOST ISLANDS...EXCEPT A HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF THE BIG ISLAND. THIS LARGE N SWELL IS ALSO PRODUCING HARBOR SURGES IN BOTH KAHULUI AND HILO HARBORS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL HAWAIIAN COASTAL WATERS EXCEPT MAALAEA BAY MAINLY DUE TO THE LARGE N SWELL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING THROUGH 6 PM THIS EVENING NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OAHU OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND NORTH AND EAST. HIGH WIND ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY. && HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:26 PM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 24 hr |
| Mar 13, 3:34 PM HST | Wind Advisory | HFO | Hawaii, Kalawao | 4 days |
| Mar 14, 6:05 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 14, 10:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 94 min |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.